Texas, 2022

Hail in Texas, November 11, 2022

November 11, 2022 · NWS FWD · 9 events in 2 counties and zones

Storms blossomed along a strong cold front and produced hail up to 2 inches in diameter across Bell and Lampasas counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Storms blossomed along a strong cold front and produced hail up to 2 inches in diameter across Bell and Lampasas counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 11, 5:26 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Nov 11, 5:26 AM CST, 3 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
526 AM CST Fri Nov 11 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
/Moving Into The Weekend/

No considerable differences or changes were noted on both
deterministic, ensembles, or the latest CAMS models regarding the
busy, wet, windy, and much colder forecast into tonight. Dry by
your Saturday morning, but brisk and chilly. Per collaboration
with our western and northern neighbors and forecast low
temperatures Saturday morning, a Freeze Warning is in effect
between 3 am-8 am Saturday. Otherwise, at least some partial
sunshine Saturday afternoon but remaining brisk with highs
struggling into the lower to mid 50s for most.

05/Marty

Previous Discussion:
/Through Saturday/

The long-awaited strong cold front is now entering western North
Texas and was currently along a line from Gainesville, to
Bridgeport, to PK Lake and Cisco line. Scattered showers and
isolated thunderstorms will occurring with the front from near
Mineral Wells, to Decatur, to Bowie and Gainesville. Nothing
overly strong, just possible some locally gusty winds and possibly
small hail could occur from brief, stronger cells. The cold front
will pass through the I-20/30 corridors, including the Sherman-
Denison and DFW Metro areas during the pre-dawn hours with an
initial shift to the northwest at 10 to 15 mph, then becoming
northerly by dawn at 15 to 20 mph and gusty. Plenty of low stratus
was occurring on the shallow frontal boundary across the
Panhandles into Oklahoma. Low level cold advection will be strong
from the get go with falling quickly into the 50s, then 40s within
50 miles behind the front. Most high temperatures today will
occur this morning outside of the northwest counties. Brisk and
much colder conditions will occur this afternoon and with the
winds will make it feel downright chilly! Make sure everyone has
layers on and you bring a good coat to break the wind, because
temperatures this afternoon will be falling through the 40s with
wind chills down into the 20s and 30s. This will be an abrupt
change on one's body from what we're used to the past week or two.

A strong shortwave will lift out of the Southern Rockies later
this morning and afternoon as the front begins clearing out of our
Central Texas counties early this afternoon. A more pronounced
round of convection in the form of mainly elevated showers and
storms will occur this afternoon and early evening, with a brief
window for surface-based storms possible across the I-14 corridor
and Lower Brazos Valley in Central Texas. A brief severe storm, or
at least a few very strong storms will impact areas along and
south of Highway 84 with hail and gusty winds the main impacts,
along with brief heavy downpours. It basically looks to amount to
mostly an elevated QLCS across our Central Texas areas later
today. The strong shortwave begins to exit toward the Ark-La-Tex
and Lower Mississippi Valley after 00z Saturday, with showers and
isolated/elevated storms ending by midnight.

Gusty north winds tonight will combine with temperatures
primarily in the 30s for a blustery and very cold overnight and
Saturday morning period. Brisk north winds will combine with these
cold temperatures to produce wind chills in the 20s for most
areas. In addition, areas generally along and west of a
Denton/Gainesville, to Weatherford, to Stephenville, Goldthwaite
line will bottom out at, or just below freezing. With it still
being the end of the growing season and per collaboration with a
few surrounding WFOs, I have issued a Freeze Warning from 3 am-8
am CST Saturday morning for these areas. The usual preparations
for the windy and cold conditions apply: Wear layers, a coat the
deflects the wind, bring sensitive plants indoors or cover them if
permanent outside, and make sure any outdoor plumbing is insulated
and that outdoor livestock/pets have protection from the cold and
blustery conditions expected. Saturday will partially clear out
with highs struggling into the upper 40s to mid 50s. It will
definitely feel more like Thanksgiving is coming up than it has
of late the past week.

05/Marty

&&

.LONG TERM... /Issued 254 AM CST Fri Nov 11 2022/
/Saturday Night Onward/

Next week will be characterized by well below normal temperatures
with bouts of precipitation as an active weather pattern remains
atop the region.

Expect a cold Sunday morning, with much of the region at or below
freezing with the exception of the heart of the Dallas/Fort Worth
Metroplex. For the counties not included in Saturday night's Freeze
Warning, expect a Freeze Warning to be likely issued within the
next 24 hours for your area Sunday morning. If you've waiting
until the last minute to harvest your garden and don't expect a
freeze tonight, you've got until tomorrow before the growing
season comes to an end. Even if you expect an overnight low
temperature just above freezing, I recommend you go ahead and
cover your sensitive plants as widespread frost is quite possible
by sunrise Sunday. Sunday is expected to be a fairly tranquil day
with highs in the 50s throughout the region. Precipitation is not
expected.

The next weather system is now approaching the Pacific Northwest,
clearly visible in satellite imagery. It's currently a well
amplified trough, but expect this system to close off today as it
takes a dive to the southeast on a direct path to North and
Central Texas. While this system approaches from the northwest,
surface cyclogenesis will commence late Sunday along the stalled
surface boundary stretching from northern Mexico eastward into the
open waters of the Gulf of Mexico. The surface cyclone
development will effectively lead to rapid northward mass
transport above the surface cool airmass, with the system from the
northwest supplying additional lift as it moves overhead.
Widespread rainfall can be expected across all of North and
Central Texas on Monday, with forecast rainfall amounts currently
ranging from 1-1.5 inches. With plenty of cloud cover and ongoing
rainfall, high temperatures on Monday will struggle to get out of
the 40s across North Texas and lower 50s in Central Texas. This
dreary, cold weather will be perfect for an evening wrapped around
your favorite blanket, sipping on a warm beverage, and a holiday
movie (too early?) to finish out the first day of the work week.

Model guidance has continued hinting at the potential for a few
snowflakes mixing in with the rain along the immediate Red River
Monday evening. Forecast thermal profiles continue to advertise
temperatures from around 30-32 degrees just above the surface,
with surface temperatures still above freezing. Although the
dendritic growth zone will be in the process of drying out,
sufficient moisture should be in place for at least a mention of
non-impactful rain/snow mix through midnight. Precipitation will
come to an end from west to east through the night.

The system will continue moving east on Tuesday as high pressure
builds across the Southern Plains. Sufficient dry air should be
moving in behind the system leading to clear to mostly clear skies
through much of the day. Although precipitation will be long
gone, daytime temperatures will likely remain in the 40s to around
50 degrees throughout the region.

Similar to Monday's synoptic setup, the stalled front across the
Gulf of Mexico will induce low-level cyclogenesis by Thursday. The
highest rain chances at this time appear to be just south of our
forecast area, closer to the Gulf of Mexico. If it appears there
will be a stronger push of moisture northward, precipitation
chances may be added later this week across Central Texas.

Next Friday is expected to be a fairly quiet day before yet
another strong cold front pushes across the region next weekend.
Rain chances will once again increase, but given this is beyond
this forecast cycle, expect more details regarding this FROPA in
the next couple of days.

Hernandez

&&

.AVIATION... /NEW/
/12z TAFs/

Convective timing/windows is the biggest challenge through just
past 00z Sat, then cig trends, followed by FROPA timing at ACT.

FROPA has already occurred across the DFW portion of the D10
airspace with winds expected to vary between 340-010 through the
day with sustained surface winds 13-19 kts, with gusts upwards to
30 kts+ occasionally driven by strong low level CAA, a deepening
frontal inversion with unidirectional N flow, and a strong
pressure gradient. The first round or wave of convection with an
initial shortwave overnight has now passed to the E-NE of DFW 10
terminals with gusty N-NW winds 12-18 kts.

The next convective round will occur within a 15z-20z window today
as a more potent impulse lifts ENE out of Northern Mexico and SW
Texas. Initial lift is already been noted along the front with
this shortwave near the SJT vicinity per regional radar. I expect
mostly elevated TSRA to impact Metro D10 terminals in the 16z to
20z time frame. Post-FROPA IFR cigs will improve to MVFR shortly
after 18z with a deepening frontal inversion before becoming VFR
by 00z-01z Saturday. Mass subsidence takes hold with dry air
advecting in from the NW to scatter any leftover VFR cigs in wake
of the departing second mid level impulse tonight.

ACT will see similar trends, just with a delayed FROPA to just
after 12z and a few hours slower to clear out after 00z Saturday.

05/Marty

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    57  36  52  33  54 /  60  30   0   0   0
Waco                64  35  54  29  58 /  90  20   0   0   0
Paris               60  33  50  29  51 /  80  50   0   0   0
Denton              51  32  51  27  54 /  50  30   0   0   0
McKinney            53  33  51  27  53 /  60  40   0   0   0
Dallas              59  38  52  34  54 /  70  40   0   0   0
Terrell             63  35  52  29  54 /  70  40   0   0   0
Corsicana           64  37  53  32  56 /  80  40   0   0   0
Temple              65  36  55  30  57 /  90  20   0   0   0
Mineral Wells       52  31  53  28  57 /  60   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 3 AM to 8 AM CST Saturday for TXZ091-092-
100>103-115>117-129-130-141-142.

&&
Hazardous weather outlook, Nov 11, 6:57 AM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
657 AM CST Fri Nov 11 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
657 AM CST Fri Nov 11 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Scattered thunderstorms are possible primarily across North Texas
early this morning, then Central Texas late this morning and this
afternoon. A few storms may contain small to marginally severe hail.
Isolated severe storms are possible across Central Texas south of
US-84 where damaging wind gusts and hail are the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated thunderstorms will be possible Monday for portions of North
and Central Texas. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 11, 8:24 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
824 AM CST Fri Nov 11 2022

TXZ142-156-111500-
Mills TX-Lampasas TX-
824 AM CST Fri Nov 11 2022

...Strong thunderstorms will impact portions of Lampasas and
southeastern Mills Counties through 900 AM CST...

At 823 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Lometa to Bend to Lone Grove. Movement was
east at 50 mph.

HAZARD...Nickel size hail and 40 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Copperas Cove, Lampasas, Kempner, Colorado Bend State Park, Lometa,
Izoro, Rumley, Adamsville, Nix and Moline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3141 9814 3107 9791 3104 9791 3103 9844
      3106 9848 3108 9846 3111 9846 3112 9850
      3109 9853 3113 9855 3117 9851 3120 9857
      3124 9856 3126 9858 3125 9860 3128 9863
      3129 9860 3132 9859 3131 9863 3132 9865
TIME...MOT...LOC 1423Z 285DEG 43KT 3123 9861 3107 9852 3088 9857

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Bonnette

The radar

The Ft Hood radar (KGRK), 85 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Lampasas

When
November 11, 8:45 AM CST
Where
Lampasas County, 0.69 mi S of Lampasas
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.060, -98.180

Quarter to half-dollar sized hail was reported in Lampasas.

Hail, Lampasas

When
November 11, 9:00 AM CST
Where
Lampasas County, 3.01 mi SSW of Kempner
Measured
1.25 in hail
Reported by
Public
Coordinates
31.040, -98.020

Reported via mPing.

Hail, Lampasas

When
November 11, 9:05 AM CST
Where
Lampasas County, 4.93 mi ESE of Kempner
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
31.060, -97.920

Hail, Bell

When
November 11, 9:18 AM CST
Where
Bell County, 3.64 mi NE of (Grk)gray Aaf Ft Hoo
Measured
0.75 in hail
Reported by
Public
Coordinates
31.110, -97.790

Reported via mPing.

Hail, Bell

When
November 11, 9:22 AM CST
Where
Bell County, 3.88 mi SW of Killeen Muni Arpt
Measured
1.25 in hail
Reported by
Social Media
Coordinates
31.043, -97.729

Hail up to half dollar was reported within the Killeen city limits.

Hail, Bell

When
November 11, 9:35 AM CST
Where
Bell County, 2.44 mi SE of Union Grove
Measured
1.75 in hail
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
30.976, -97.570

Golf ball sized hail was reported on FM 2484 to the west of FM 1620 near Salado.

Hail, Bell

When
November 11, 9:35 AM CST
Where
Bell County, 2.07 mi S of Belton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.040, -97.470

Hail, Bell

When
November 11, 9:35 AM CST
Where
Bell County, 2.73 mi NE of Stillhouse Lake
Measured
1 in hail
Reported by
Public
Coordinates
31.050, -97.540

Reported via mPing.

Hail, Bell

When
November 11, 9:42 AM CST
Where
Bell County, 0.69 mi N of Little River - Academy
Measured
2 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
30.990, -97.370

Two inch sized hail was reported, and the hail cracked a windshield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062397, 1062396, 1062398, 1062400, 1062401, 1062402, 1062403, 1062404, 1062405.